Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 162, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2011, 3:48 AM EDT for 4 counties in Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 3:48 AM EDT (07:48 UTC)
- Expired
- May 23, 2011, 4:45 AM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Martinsville, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:15 AM EDT | TSTM WND DMG | 8 W Chatham, VA | TREES DOWN NEAR RONDO ON RT.57 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
584
WUUS51 KRNK 230748
SVRRNK
VAC067-089-143-690-230845-
/O.NEW.KRNK.SV.W.0162.110523T0748Z-110523T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 AM EDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 445 AM EDT.
* AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR HORSE PASTURE...OR NEAR SPENCER...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
VILLA HEIGHTS...
MARTINSVILLE CITY...
CHATMOSS...
LEATHERWOOD...
SANDY RIVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3672 8009 3706 7935 3676 7917 3670 7918
3655 8001
TIME...MOT...LOC 0748Z 252DEG 32KT 3666 7993
$$
JH4 follow-up statements
279
WWUS51 KRNK 230805
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 AM EDT MON MAY 23 2011
VAC067-089-143-690-230845-
/O.CON.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-FRANKLIN VA-
405 AM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR THE CITY OF MARTINSVILLE...SOUTHEASTERN FRANKLIN...NORTHEASTERN
HENRY AND CENTRAL PITTSYLVANIA COUNTIES...
AT 402 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHATMOSS...OR NEAR MARTINSVILLE CITY...MOVING EAST AT 35
MPH.
LOCATIONS IMPACTED INCLUDE...
CHATMOSS...
LEATHERWOOD...
SANDY RIVER...
SWANSONVILLE...
CHATHAM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3663 7985 3677 7996 3706 7935 3676 7917
3670 7918
TIME...MOT...LOC 0805Z 252DEG 32KT 3671 7980
$$
JH693
WWUS51 KRNK 230822
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EDT MON MAY 23 2011
VAC690-230832-
/O.CAN.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
CITY OF MARTINSVILLE VA-
422 AM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3679 7988 3706 7935 3676 7917 3670 7918
3670 7919 3665 7976
TIME...MOT...LOC 0822Z 252DEG 32KT 3675 7967
$$
VAC067-089-143-230845-
/O.CON.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
PITTSYLVANIA VA-HENRY VA-FRANKLIN VA-
422 AM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR SOUTHEASTERN FRANKLIN...NORTHEASTERN HENRY AND CENTRAL
PITTSYLVANIA COUNTIES...
AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MOUNTAIN VALLEY...OR 6 MILES NORTH OF AXTON...MOVING
EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MOUNTAIN VALLEY...
SANDY RIVER...
CALLANDS...
CHATHAM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3679 7988 3706 7935 3676 7917 3670 7918
3670 7919 3665 7976
TIME...MOT...LOC 0822Z 252DEG 32KT 3675 7967
$$
JH128
WWUS51 KRNK 230836
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 AM EDT MON MAY 23 2011
VAC067-089-230846-
/O.CAN.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
HENRY VA-FRANKLIN VA-
436 AM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN HENRY COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3679 7966 3689 7963 3706 7935 3676 7917
3670 7918 3667 7963
TIME...MOT...LOC 0836Z 252DEG 32KT 3679 7952
$$
VAC143-230845-
/O.CON.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
PITTSYLVANIA VA-
436 AM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR CENTRAL PITTSYLVANIA COUNTY...
AT 434 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CALLANDS...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
CALLANDS...
CHATHAM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3679 7966 3689 7963 3706 7935 3676 7917
3670 7918 3667 7963
TIME...MOT...LOC 0836Z 252DEG 32KT 3679 7952
$$
JH084
WWUS51 KRNK 230844
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EDT MON MAY 23 2011
VAC143-230854-
/O.EXP.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
PITTSYLVANIA VA-
444 AM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PITTSYLVANIA COUNTY
EXPIRES AT 445 AM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3679 7966 3689 7963 3706 7935 3676 7917
3670 7918 3667 7963
TIME...MOT...LOC 0844Z 252DEG 32KT 3681 7944
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:24 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 23, 1:24 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 124 AM EDT MON MAY 23 2011 .SYNOPSIS... A WARM FRONT WILL CONTINUE TO DRIFT NORTH OF THE AREA TODAY AND TONIGHT BEFORE SINKING BACK SOUTH TOWARD THE REGION TUESDAY. UPPER LEVEL IMPULSES TRACKING ACROSS THE FROM THE WEST WILL KEEP THE THREAT FOR PERIODIC SHOWERS AND STORMS GOING THROUGH MID WEEK. A STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TODAY/... ANOTHER UPDATE TO SPEED UP TIME OF THE LINE OF STORMS OUT EAST AND CLEARING PRECIP OUT FASTER. WILL BRING IN A SLIGHT CHANCE INTO THE WEST LATE. PREV DISCUSSION... BUSY EVENING WITH LARGE HAIL/WIND DAMAGE AND FLOODING. HAVE DROPPED SVR TSTM WATCH 333 AS THE STORM HAD MOVED EAST OF THE WATCH AREA. NOW MONITORING LINE OF TSRA HEADING INTO THE PIEDMONT. INSTABILITY HAS WEAKEND ALTHOUGH EFFECTIVE BULK SHEAR REMAINS 40 KNOTS ACROSS THE NRN CWA NORTH OF LYH. THIS LINE OF STORMS SHOULD BE EAST OF THE CWA BY 06Z...WITH SCT TO ISOLATE SHRA LINGERING OVERNIGHT. THE STORMS IN MO MAY AFFECT OUR AREA TOWARD MON MORNING...BUT MORE THAN LIKELY NOT UNTIL MIDDAY OR AFTER. KEPT OVERNIGHT LOWS ON THE MILD SIDE WITH DEWPOINTS STAYING FROM THE UPPER 50S TO MID 60S. MODELS NOT AS CONSISTENT WITH MONDAYS SOLUTION SO KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY. WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE MORNING...ESPECIALLY WEST OF THE BLUE RIDGE. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE TROUGH PATTERN OVER CENTRAL CONUS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE. FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... LINE OF CONVECTION EXITING THE PIEDMONT SHOULD BE EAST OF KDAN IN THE NEXT HOUR LEAVING MAINLY VFR CONDITIONS OUTSIDE OF PATCHY MVFR FOG. NEXT BATCH OF ISOLATED -TSRA ACROSS THE SW COULD AGAIN AFFECT LOCATIONS FROM KROA AND POINTS EAST THRU THE EARLY MORNING HOURS BUT SINCE IFFY AS TO HOW FAR EAST ANY ADDED SHRA WILL MAKE IT LEAVING IT OUT FOR NOW. OTRW EXPECTING VFR CONDITIONS TO PREVAIL OVERNIGHT EXCEPT FOR PATCHY/AREAS OF FOG IN THE WAKE OF THE EARLIER HEAVY RAINFALL. FOR NOW SEEMS LWB/BCB HAS THE BEST THREAT OF MVFR TO IFR FOG LATE TONIGHT BUT WILL INCLUDE AT LEAST MVFR CONDITIONS ELSW EXCEPT FOR KBLF WHERE MORE MIXING EXPECTED. ANOTHER WEAK IMPULSE WILL APPROACH FROM THE WEST EARLY MONDAY WHICH COULD RESULT IN ANOTHER ROUND OF -SHRA ACROSS SE WVA SO INCLUDING A VCSH OR CB MENTION THERE EARLY ON. OTRW...THINGS SHOULD BE VFR FOR MOST OF THE DAY...BUT ANOTHER STRONGER DISTURBANCE AND LEFTOVER MOISTURE MAY TRIGGER THUNDERSTORMS AGAIN MON AFTN SO WILL HAVE CB BACK IN ALL TAF SITES. CONFIDENCE NOT HIGH ENOUGH AS TO COVERAGE AND ORGANIZATION OF THE STORMS GIVEN RATHER DEEP WEST WIND TO INCLUDE A VCTS OR PREVAILING GROUP UNTIL LATE IN THE WEST WHERE THINK THE BEST CHANCE OF SHOWERS WILL OCCUR. BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY THROUGH FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH/WP
Hazardous weather outlook, May 22, 11:41 PM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1141 PM EDT SUN MAY 22 2011 NCZ001-002-018-VAZ007-009>020-WVZ042>045-240345- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 1141 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-240345- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1141 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 12:12 AM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT MON MAY 23 2011
NCZ001-002-018-019-VAZ015-230515-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
1212 AM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
WATAUGA AND WILKES COUNTIES...
AT 1208 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SUGAR GROVE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR TODD...AND ASHLAND AROUND 1220 AM...TROUT
AROUND 1225 AM...BALDWIN...CLIFTON...AND FLEETWOOD AROUND 1230 AM...
WEST JEFFERSON...AND SHATLEY SPRINGS AROUND 1235 AM...MOUNT JEFFERSON
AND AND JEFFERSON AROUND 1240 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
3644 8172 3664 8121 3638 8108 3619 8182
3632 8189
KKSpecial weather statement, May 23, 12:24 AM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EDT MON MAY 23 2011
NCZ005-006-VAZ044-046-047-058-059-230530-
APPOMATTOX VA-BUCKINGHAM VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
1224 AM EDT MON MAY 23 2011
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BUCKINGHAM...
CASWELL...CHARLOTTE...HALIFAX...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...
AT 1221 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DILLWYN
TO 3 MILES NORTHEAST OF PHENIX TO PROVIDENCE...MOVING SOUTHEAST AT 25
MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR SHEPPARDS...CULLEN...CRYSTAL HILL...AND
HAMER AROUND 1230 AM...HALIFAX...SEMORA...AND JERICHO AROUND 1235
AM...ABILENE...CHARLOTTE COURT HOUSE AND AND TURBEVILLE AROUND 1240
AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3734 7846 3733 7852 3737 7859 3721 7869
3708 7844 3689 7848 3670 7864 3663 7855
3669 7867 3654 7873 3654 7913 3624 7916
3624 7968 3703 7890 3766 7847 3755 7830
KKSpecial weather statement, May 23, 1:17 AM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 AM EDT MON MAY 23 2011
NCZ002-003-VAZ015>017-032-230615-
ALLEGHANY NC-CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-SURRY NC-
117 AM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...FLOYD...
GRAYSON...PATRICK AND SURRY COUNTIES...
AT 112 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF ENNICE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PIPERS GAP AROUND 135 AM...LAMBSBURG AROUND
140 AM...GALAX HILLSVILLE AIRPORT AROUND 145 AM...FANCY GAP AROUND
155 AM...HILLSVILLE AROUND 200 AM AND GLADESBORO AROUND 210 AM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3666 8106 3694 8048 3657 8020 3654 8035
3655 8044 3653 8044 3646 8098
KKSpecial weather statement, May 23, 2:11 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 211 AM EDT MON MAY 23 2011 NCZ004>006-VAZ032-033-043-044-230715- CASWELL NC-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA- ROCKINGHAM NC-STOKES NC- 211 AM EDT MON MAY 23 2011 ...A STRONG THUNDERSTORM WILL AFFECT CASWELL...FRANKLIN...HENRY... PATRICK...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES... AT 207 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STUART... MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR AYERSVILLE AROUND 220 AM...PENNS STORE AROUND 225 AM...SANVILLE...AND SPENCER AROUND 230 AM...PHILPOTT DAM...FAIRY STONE STATE PARK...PRICE...AND STONEVILLE AROUND 235 AM...BASSETT AND AND FIELDALE AROUND 240 AM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3707 7967 3646 7935 3638 8042 3672 8041 KK
Special weather statement, May 23, 2:45 AM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT MON MAY 23 2011
NCZ004>006-VAZ043-044-058-230745-
CASWELL NC-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
STOKES NC-
245 AM EDT MON MAY 23 2011
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...HALIFAX...
HENRY...PITTSYLVANIA...ROCKINGHAM AND STOKES
COUNTIES...
AT 239 AM EDT...STRONG THUNDERSTORMS WERE LOCATED 3 MILES NORTHWEST
OF STONEVILLE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR RIDGEWAY...RIDGEWAY...MARTINSVILLE AIRPORT...
AND VILLA HEIGHTS AROUND 250 AM...WENTWORTH...MARTINSVILLE CITY...AND
FIGSBORO AROUND 255 AM...EDEN...AND CHATMOSS AROUND 300 AM AND DRAPER
AROUND 305 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3626 8003 3654 8006 3655 8005 3662 8005
3668 8008 3678 8009 3681 7988 3679 7976
3681 7974 3685 7964 3692 7922 3654 7909
3653 7913 3640 7914 3639 7914
JHSpecial weather statement, May 23, 3:38 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EDT MON MAY 23 2011
NCZ005-VAZ032-033-043-044-058-230845-
FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-
338 AM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HALIFAX...HENRY...
PATRICK...PITTSYLVANIA AND ROCKINGHAM COUNTIES...
AT 335 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
SPENCER...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PHILPOTT DAM AROUND 345 AM...HORSE PASTURE...
PRICE...AND BASSETT AROUND 350 AM...VILLA HEIGHTS...FIELDALE...
COLLINSVILLE...AND RIDGEWAY AROUND 355 AM...MARTINSVILLE CITY AND AND
MARTINSVILLE AIRPORT AROUND 400 AM.
LAT...LON 3654 8003 3655 8014 3679 8019 3695 7919
3655 7910 3654 7951 3653 7952 3651 8003The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 58 min |
| May 22, 8:20 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 55 min |
| May 22, 8:28 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Smyth, Tazewell, Wythe | 32 min |
| May 22, 8:33 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, Pulaski, Smyth, Wythe, City of Galax | 4 hr |
| May 22, 8:48 PM EDT | Flash Flood Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 4 hr |
| May 22, 9:11 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more | 64 min |
| May 22, 10:27 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg | 63 min |
| May 22, 10:39 PM EDT | Special Weather Statement | RNK | Campbell, Pittsylvania, City of Danville, City of Martinsville | 36 min |
| May 22, 11:19 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 3 more | 56 min |
| May 23, 12:24 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 66 min |
| May 23, 12:38 AM EDT | Areal Flood Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 6 hr |
| May 23, 1:17 AM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 58 min |
| May 23, 2:11 AM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 64 min |
| May 23, 2:37 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick | 53 min |
| May 23, 2:45 AM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 60 min |
| May 23, 3:38 AM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 67 min |
| May 23, 4:55 AM EDT | Special Weather Statement | RNK | Campbell | 65 min |
| May 23, 5:38 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 67 min |
| May 23, 6:11 AM EDT | Special Weather Statement | RNK | Campbell | 64 min |
| May 23, 6:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.